Klin Padiatr 2011; 223(06): 360-363
DOI: 10.1055/s-0031-1287827
Original Article
© Georg Thieme Verlag KG Stuttgart · New York

Epileptic Seizures after Octreotide Administration in a 6.5-Year-Old Female With ALL and L-Asparaginase Associated Pancreatitis: A Possible Drug Interaction

Krämpfe nach Octreotid bei einem 6,5-jährigen Mädchen mit ALL und L-Asparaginase-assoziierter Pankreatitis: Eine mögliche Arzneimittelinteraktion
E. Hatzipantelis
1  2nd Pediatric Department, AHEPA General Hospital, Thessaloniki, Greece
,
Z. D. Pana
1  2nd Pediatric Department, AHEPA General Hospital, Thessaloniki, Greece
,
E. Pavlou
1  2nd Pediatric Department, AHEPA General Hospital, Thessaloniki, Greece
,
E. Balakou
1  2nd Pediatric Department, AHEPA General Hospital, Thessaloniki, Greece
,
V. Tsotoulidou
1  2nd Pediatric Department, AHEPA General Hospital, Thessaloniki, Greece
,
T. Papageorgiou
1  2nd Pediatric Department, AHEPA General Hospital, Thessaloniki, Greece
,
A. Tragiannidis
1  2nd Pediatric Department, AHEPA General Hospital, Thessaloniki, Greece
,
F. Athanassiadou
1  2nd Pediatric Department, AHEPA General Hospital, Thessaloniki, Greece
› Author Affiliations
Further Information

Publication History

Publication Date:
03 November 2011 (online)

Abstract

Introduction:

Octreotide is a synthetic somatostatin analogue which has been suggested for use in the management of acute pancreatitis, though its safety and effectiveness in the pediatric setting has not been extensively studied.

Case report:

we present a rare case of a 6.5-year-old female with acute lymphoblastic leukemia (ALL) and L-asparaginase (L-asp) induced pancreatitis, who developed epileptic seizures, possibly associated with octreotide administration. Her imaging and laboratory findings ruled out a leukemic involvement or infection of CNS. The EEG revealed repetitive sharp waves maximal on the frontal and temporal areas of the right hemisphere. The child was treated with diazepam and she continued with systemic anticonvulsant treatment with levetiracetam. After 2 weeks of conservative treatment, pancreatitis resolved and she continued her chemotherapy protocol. Levetiracetam treatment lasted 8 months. 7 months after the first episode, EEG was reported as normal, and the child completed the chemotherapy protocol without any further severe complications.

Conclusions:

Larger and well designed studies are needed to warrant the safety of octreotide in pediatric population.

Zusammenfassung

Einleitung:

Ocreotid ist ein synthetisches Somatostatin-Analogon, welches zur Behandlung der akuten Pankreatitis vorgeschlagen wurde, obwohl die Sicherheit und dessen Wirksamkeit in der Pädiatrie bislang nicht ausreichend untersucht ist.

Fallbericht:

Wir stellen einen seltenen Fall einer 6,5-jährigen Patientin mit bekannter akuter lymphoblastischer Leukämie (ALL) und L-Asparaginase-(L-Asp)-induzierter Pankreatitis vor. Nach Gabe von Octreotid entwickelte die Patientin epileptische Anfälle, die möglicherweise durch die Ocreotid-Behandlung induziert wurden. Sowohl eine leukämische Beteiligung des ZNS als auch eine Infektion des ZNS wurden mittels Bildgebung und Labor ausgeschlossen. Das EEG zeigte wiederholt sharp waves mit Maximum rechts fronto-temporal. Initial wurden Diazepam und anschließend Levetiracetam verabreicht. Nach 2 Wochen konservativer Behandlung waren die Symptome der akuten Pankreatitis rückläufig, und die Chemotherapie konnte nach Protokoll fortgesetzt werden. Die Levetiracetam-Behandlung dauerte 8 Monate. 7 Monate nach der ersten Episode zeigte das EEG keinen pathologischen Befund mehr. Das Chemotherapieprotokoll konnte komplikationslos abgeschlossen werden.

Schlussfolgerungen:

Größere und gut konzipierte Studien sind notwendig, um die Gabe von Octreotid in der Pädiatrie zu rechtfertigen.